Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Greenville-Spartanburg, SC

January 5, 1997Haywood County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jan 5, 1997, 4:29 AM EST for Haywood County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 1997, 4:29 AM EST (09:29 UTC)
Expired
Jan 5, 1997, 5:15 AM EST
In force
46 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Haywood County, NC

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 5, 3:00 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 050930
SVRGSP
NCC087-051015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
429 AM EST SUN JAN 5 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...HAYWOOD COUNTY
 
AT 425 AM A SEVERE THUNDERSTORM WAS SHOWN BETWEEN SYLVA AND WAYNESVILLE
NEAR THE JACKSON/HAYWOOD COUNTY BORDER. WIND DAMAGE WAS REPORTED AROUND
DILLSBORO IN JACKSON COUNTY BY AMATEUR RADIO AND LAW ENFORCEMENT. THE
DAMAGING WIND STORM WILL MOVE TOWARD WAYNESVILLE...LIKELY REACHING THE
TOWN BY 445 AM.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH.
THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE
MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE
ANYONE CAUGHT OUTSIDE.
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 5, 1:57 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 5, 1:57 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
157 AM EST SUN JAN 5 1997

FFC: CAT POPS AND TSRA EARLY. ADD WINDY TO FCST.
CAE: WOULD SPLIT UPSTATE WEST TO EAST. ALL CAT POPS AND TSRA. EARLY
EAST AND MAYBE AROUND NOON CLT METRO AREA. ADD WINDY TO FCST.
RAH: CAT POPS AND TSRA ALL ZONES. EARLY WORDING MTNS AND POSS
FOOTHILLS. MAYBE AROUND NOON PIEDMONT. ADD WINDY TO FCST.
ALL: HIGHS A LITTLE WARMER THAN CURRENT READINGS. TEMPS FALLING NC
MTNS.

DISC: SQUALL LINE PRODUCING SVR TSRA IN EAST TN EXTENDS INTO AL ATTM.
SHRA/TSRA AHEAD OF FNT IN MID TN INTO MS. HSV REPORTED SOME SVR WX HAS
OCCURRED IN THEIR COUNTIES. FFC JUST ISSUED WARNING AS WELL. THIS
ACTIVITY WILL MOVE INTO THE CWA SHORTLY AND CONTINUE THROUGH MUCH OF
THE MORNING. ALTHOUGH BEST DYNAMICS WILL BE ALONG THE NORTHERN SECTIONS
OF THE CWA...SEE SWODY1...H85 JET FCST TO MOVE THROUGH ALL THE CWA COULD
INCREASE CHC OF SVR TO THE SOUTH. OF COURSE ACTIVITY WILL MOVE THROUGH
THE WESTERN SECTIONS AT THE LEAST FAVORABLE TIME OF DAY. TEMPS ARE
ALREADY IN THE 60S AND WILL WARM SOME BEFORE RAIN MOVES THROUGH.

DRYING AND CLEARING MOVES IN QUICKLY BEHIND FNT ALONG WITH DOWNSLOPE
WINDS. WINDS WILL REMAIN HIGH THROUGH THE DAY BEFORE DIMINISHING
OVERNIGHT. TEMPS WILL FALL INTO THE 30S TONIGHT. COLD MON MTNS WITH 50S
ELSEWHERE.

AVL 62 EARLY/32/45 8 EARLY/0/0
CLT 65/36/55 8/0/0
GSP 68/34/55 8 EARLY/0/0

RWH

In the hours before

Special weather statement, Jan 5, 1:52 AM EST, 2 hours 37 minutes before
NCZ058-051-059-052-048-053-062-063-064-065-049-050-033-054-055-
034-035-066-067-036-037-057-056-068-070-069-071-082-072-051100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
153 AM EST SUN JAN 5 1997

...SEVERE THUNDERSTORMS MAY DEVELOP IN PARTS OF NORTH CAROLINA
TODAY...

A COLD FRONT WAS PUSHING ACROSS THE MISSISSIPPI VALLEY EARLY THIS
MORNING. AHEAD OF THE FRONT...A LINE OF THUNDERSTORMS WAS MARCHING
EASTWARD ACROSS KENTUCKY...TENNESSEE...AND ALABAMA. THESE
THUNDERSTORMS HAVE AT TIMES BEEN SEVERE...PRODUCING DAMAGING WINDS.

A WEAKENING TREND IS EXPECTED AS THIS LINE ENTERS THE MOUNTAINS OF
WESTERN NORTH CAROLINA DURING THE PRE-DAWN HOURS. HOWEVER...A FEW OF
THE STORMS MAY BRIEFLY REACH SEVERE LIMITS...WITH THE GREATEST
THREAT FROM HIGH WINDS.

DURING THE DAYLIGHT HOURS SUNDAY MORNING...A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS EXISTS ACROSS PARTS OF NORTH CAROLINA. THE RISK IS
GREATEST IN PLACES NEAR AND NORTH OF I-40 AND EAST OF US-25. THIS
AREA INCLUDES THE CITIES OF HOT SPRINGS...BURNSVILLE...NEWLAND...
LENOIR...AND TAYLORSVILLE. THE MAIN THREAT WILL AGAIN BE DAMAGING
WINDS.

SPOTTER GROUPS IN THE THREATENED PARTS OF NORTH CAROLINA MAY NEED TO
BE ACTIVITATED LATER THIS MORNING.

PEOPLE IN THESE AREAS SHOULD CONTINUE WITH NORMAL ACTIVITIES...BUT
BE ALERT TO THE POSSIBILITY OF THREATENING WEATHER. STAY TUNED TO
LOCAL MEDIA OUTLETS...OR TO NOAA WEATHER RADIO...TO RECEIVE ANY
ISSUED* WATCHES OR WARNINGS.

ZOLTOWSKI
Special weather statement, Jan 5, 1:53 AM EST, 2 hours 36 minutes before
NCZ058-051-059-052-048-053-062-063-064-065-049-050-033-054-055-
034-035-066-067-036-037-057-056-068-070-069-071-082-072-051100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
153 AM EST SUN JAN 5 1997

...SEVERE THUNDERSTORMS MAY DEVELOP IN PARTS OF NORTH CAROLINA
TODAY...

A COLD FRONT WAS PUSHING ACROSS THE MISSISSIPPI VALLEY EARLY THIS
MORNING. AHEAD OF THE FRONT...A LINE OF THUNDERSTORMS WAS MARCHING
EASTWARD ACROSS KENTUCKY...TENNESSEE...AND ALABAMA. THESE
THUNDERSTORMS HAVE AT TIMES BEEN SEVERE...PRODUCING DAMAGING WINDS.

A WEAKENING TREND IS EXPECTED AS THIS LINE ENTERS THE MOUNTAINS OF
WESTERN NORTH CAROLINA DURING THE PRE-DAWN HOURS. HOWEVER...A FEW OF
THE STORMS MAY BRIEFLY REACH SEVERE LIMITS...WITH THE GREATEST
THREAT FROM HIGH WINDS.

DURING THE DAYLIGHT HOURS SUNDAY MORNING...A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS EXISTS ACROSS PARTS OF NORTH CAROLINA. THE RISK IS
GREATEST IN PLACES NEAR AND NORTH OF I-40 AND EAST OF US-25. THIS
AREA INCLUDES THE CITIES OF HOT SPRINGS...BURNSVILLE...NEWLAND...
LENOIR...AND TAYLORSVILLE. THE MAIN THREAT WILL AGAIN BE DAMAGING
WINDS.

SPOTTER GROUPS IN THE THREATENED PARTS OF NORTH CAROLINA MAY NEED TO
BE ACTIVITATED LATER THIS MORNING.

PEOPLE IN THESE AREAS SHOULD CONTINUE WITH NORMAL ACTIVITIES...BUT
BE ALERT TO THE POSSIBILITY OF THREATENING WEATHER. STAY TUNED TO
LOCAL MEDIA OUTLETS...OR TO NOAA WEATHER RADIO...TO RECEIVE ANY
ISSUED WATCHES OR WARNINGS.

ZOLTOWSKI
Local storm report, Jan 5, 4:26 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
426 AM EST SUN JAN 05 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
415 AM     DILLSBORO                 NC   WIND DAMAGE
01/05/97   JACKSON                        TREES DOWN

JZ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:56 AM ESTSevere Thunderstorm WarningGSPMacon, Swain64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.